Alert archive / California / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS San Francisco Bay Area, CA

October 24, 2021Marin County, California

NWS San Francisco Bay Area, CA issued this areal flood warning at Oct 24, 2021, 3:00 PM PDT for Marin County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 3:00 PM PDT (22:00 UTC)
Expired
Oct 24, 2021, 6:00 PM PDT
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Marin County, CA

The radar

The Sacramento radar (KDAX), 98 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WGUS46 KMTR 242200
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
300 PM PDT Sun Oct 24 2021

.Moderate to heavy rainfall will continue into the evening. Multiple 
stream gages within the warning area have reached or are nearing 
flood stage.

CAC041-250100-
/O.NEW.KMTR.FA.W.0005.211024T2200Z-211025T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marin CA-
300 PM PDT Sun Oct 24 2021

The National Weather Service in San Francisco has issued a

* Flood Warning for Urban area and small stream in...
  Southeastern Marin County in northern California...

* Until 600 PM PDT.

* At 300 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain. Flooding is already occurring in the warned area. 
  Between 3 and 6 inches of rain have fallen.

* Some locations that will experience flooding include...
  San Rafael, San Anselmo, Larkspur, Fairfax, Kentfield and Ross.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3799 12261 3800 12257 3795 12253 3794 12253
      3793 12256

$$

MTR
1 follow-up statement
334 
WGUS86 KMTR 250057
FLSMTR

Flood Statement
National Weather Service San Francisco CA
557 PM PDT Sun Oct 24 2021

CAC041-250107-
/O.EXP.KMTR.FA.W.0005.000000T0000Z-211025T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marin CA-
557 PM PDT Sun Oct 24 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING WILL EXPIRE AT 6 PM 
PDT THIS EVENING FOR SOUTHEASTERN MARIN COUNTY...

Flood waters have receded. Stream gauges in the area are showing 
decreasing levels, therefore, flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

LAT...LON 3799 12261 3800 12257 3795 12253 3794 12253
      3793 12256

$$

BB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Oct 24, 2:39 PM PDT, 21 minutes earlier.

Area forecast discussion, Oct 24, 2:39 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
239 PM PDT Sun Oct 24 2021

.SYNOPSIS...Moderate to heavy rain in the North Bay today will
shift into the Bay Area through the afternoon. The heavy rain
band will shift over the Santa Cruz Mountains by early evening and
the Central coast tonight. In addition to heavy rain, strong
southerly winds will continue for much of today into this evening.
Rain turns to showers overnight into early Monday. Large
northwest swells arrive Monday with dangerous waves. A chance of
North Bay light rain Tuesday otherwise warming and drying trend.

&&

.DISCUSSION...as of 02:32 PM PDT Sunday...

Through Tonight:

The long scheduled Atmospheric River (AR) event has arrived.
Moderate to heavy rain is ongoing for the North Bay and is moving
into the North and East Bays early this afternoon. This area of
rainfall will continue moving south through the remainder of our
area overnight. Weather-related concerns remain unchanged and we are
monitoring flash flood potential for the 2020 burn scar areas,
street/nuisance flooding for urban areas, and gusty winds area-wide.
This is all to say that it's probably a good idea to stay in today
if you don't have travel plans.

Getting into a little more detail, the main AR should drop south
through the afternoon to early evening hours with several hours of
rain impacting the urban corridors including 101/280 on the
Peninsula and 880/680 on the East Bay. As the AR boundary approaches
the Santa Cruz mountains the focus will then shift to monitoring the
CZU burn scar into this evening for flash flooding potential.
Additionally, 50+ kt winds at ridge top level will create additional
concerns for downed trees and power outages especially for the
higher elevations.

By late evening and before midnight the AR boundary will push into
the hills of coastal Monterey County. The back edge will be abrupt
with rain ending quickly from the north. By midnight rain should
diminish for the Bay area with lingering precipitation overnight
through early tomorrow morning across southern Monterey County.

Monday through Sunday:

Cooler temperatures arrive with a few showers on Monday, with
hazardous marine and beach conditions. A massive northwest swell
from 20-30 feet will hammer the coastline during this time and a
High Surf Advisory is in effect. Be sure to stay well away from the
ocean early next week and stay safe.

Light precipitation may linger into Tuesday for the North Bay as a
weak weather system moves through. Thereafter high pressure should
take hold with dry weather returning.

&&

.AVIATION...as of 10:44 AM PDT Sunday...For the 18z TAFs.
Atmospheric river is in full swing across the North Bay with heavy
rain and MVFR/IFR vis/cigs. Observations show KSTS down to 1.5 SM
vis due to heavy rain with 2 SM all the way down to KSFO. MVFR-IFR
cigs are forecast to persist through mid to late Monday morning
due to rain, low cigs, and low vis. Observations currently have
ceiling heights between 800-2,500 ft for low clouds, 3,500-6,000
ft for mid level clouds, and 10,000 to 15,000 ft for high clouds.
Heavier showers are still expected to move south this afternoon
into the SF Bay/South Bay before reaching the Monterey Bay late
this afternoon/early this evening. Strong winds will also continue
both at the surface (30-40 kt gusts) and aloft where winds of
45-55 kt out of the SW are forecast through late tonight. LLWS
therefore will remain an issue along with gusty SE/SW surface
winds and wet runways. Both surface and winds aloft should
gradually diminish this evening and overnight. Winds are expected
to take a more westerly component tomorrow morning, though some
models have hinted at this happening this evening for certain
locations. Bottom line, poor conditions the rest of today and most
of tonight with heavy rain becoming showers tomorrow.

Vicinity of KSFO...MVFR/IFR conditions are expected to develop by
the afternoon due to low clouds and/or low vis due to heavy rain.
The strongest precipitation is still expected this afternoon into
this evening. Strong southerly surface winds continue with current
observations at the terminal gusting over 40 kt. The AWW remains
in effect until 05z tonight, though latest guidance shows winds
diminishing a little earlier than previously. Will monitor obs and
drop early if possible. Winds look to gradually turn more westerly
overnight, though the HRRR had been suggesting this may happen
earlier. Will monitor obs and adjust the taf as needed. Winds
aloft also remain strong with LLWS expected through late tonight.
Conditions to improve late tonight and tomorrow.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...VFR/MVFR ahead of a storm system set to arrive
later this afternoon. Showers remain in the vicinity, but no heavy
rain has been observed thus far at the Monterey Bay terminals.
Cigs should gradually lower ahead of the heavier showers with MVFR
(possibly IFR/LIFR) conditions then persisting through at least
tomorrow morning. Gusty southerly winds also expected with gusts
25-35 kt. Stronger winds aloft are also expected at 40-50 kt thus
resulting in some LLWS through late tonight. Winds should diminish
overnight.

&&

.BEACHES...as of 4:29 AM PDT Sunday...A strong, early season
storm system arrives today and will result in significantly
increased wave energy from late today into early Tuesday. This
wave energy will transition through the coastal waters from late
today into Tuesday, and peak on Monday. Swell of 16 to 24 feet at
16 to 18 seconds is forecast to arrive with the swell train as it
peaks on Monday and result in a number of coastal hazards. These
hazards include large breaking waves of 20 to 30 feet (higher at
favored break points), increased risk of strong longshore and rip
currents, increased risk of coastal erosion and minor coastal
flooding, and enhanced coastal run up concerns due to the summer
beach profiles in place. Due to the early arrival of these large
waves, many beaches are still transitioning from their summer
beach profiles and lack the features and steepness to resist
larger wave run up on coasts. This means that more of this wave
energy will have a chance to move onto the beach and overtake
individuals, potentially injuring them, or pulling them into the
cold ocean. Each year, people die at the coast due to these or
similar ocean conditions. A high surf warning for the entire coast
has been issued for this threat and is in effect from 11PM Sunday
to 11AM Tuesday, with the highest risks once again at west to
northwest facing beaches.

&&

.MARINE...as of 10:05 AM PDT Sunday...A strong storm system
continues to impact the waters with heavy rain, strong winds, and
high seas. Gale force gusts are expected for the entire coastal
waters at some point today including all of the bays. Wind gusts
could strengthen to 40 to 50 kt. These strong winds will generate
very steep swell that result in hazardous conditions, especially
for smaller vessels. Additionally, this system will generate a
large west to northwest swell train with swell heights of 16 to 24
feet at 16 to 18 seconds. Swell heights to peak on Monday and
bring hazardous conditions to the surf zone and near harbor
entrances with breaking waves of 20 to 30 feet.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ516>518-528-530
             Flash Flood Watch...CAZ517
             Wind Advisory...CAZ006-508>513-529
             Flash Flood Watch...CAZ509-512
             High Surf Warning...CAZ006-505-509-529-530
             Wind Advisory...CAZ505>507
             GLW...SF Bay until 9 PM
             GLW...Mry Bay until 9 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM

&&

PUBLIC FORECAST: RWW/SPM
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Oct 24, 10:59 AM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1059 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     FLOOD            1 NW PACHECO            38.00N 122.07W
10/24/2021                   CONTRA COSTA       CA   PUBLIC

            STREET FLOODING REPORTED IN THE VICINITY OF
            BLUM RD, I-680, AND HWY 4.

&&

SPM
Local storm report, Oct 24, 11:21 AM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1121 AM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLOOD            1 N DEER PARK           38.54N 122.47W
10/24/2021                   NAPA               CA   LAW ENFORCEMENT

            WATER MOVING OVER ROADWAY. DEER PARK RD AT
            GIST RD.

&&

SPM
Local storm report, Oct 24, 12:24 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1224 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 2 ESE DEL MONTE FOREST  36.58N 121.91W
10/24/2021                   MONTEREY           CA   NWS EMPLOYEE

            TREE DOWN AT MONTEREY COMMUNITY HOSPITAL.

&&

SPM
Local storm report, Oct 24, 2:01 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
201 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLOOD            2 W ROHNERT PARK        38.35N 122.74W
10/24/2021                   SONOMA             CA   LAW ENFORCEMENT

            STREET FLOODING AT INTERSECTION OF ROHNERT
            PARK EXPWY AND STONY POINT RD.

&&

JL
Local storm report, Oct 24, 2:14 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
214 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND DMG 8055 FERNWOOD AVE       37.07N 122.08W
10/24/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            TREE DOWN, HIT RPS GARAGE AND ANOTHER
            STRUCTURE.

&&

ED
Local storm report, Oct 24, 2:17 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
217 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     NON-TSTM WND DMG 2 SSW LEXINGTON HILLS   37.14N 121.99W
10/24/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROAD WAY.

&&

ED

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:28 AM PDTAreal Flood AdvisoryMTRMarin, Napa, Sonoma18 hr
Oct 24, 7:50 AM PDTAreal Flood WarningMTRSonoma3 hr
Oct 24, 10:54 AM PDTAreal Flood WarningMTRSonoma48 hr
Oct 24, 12:14 PM PDTAreal Flood WarningMTRNapa, Sonoma14 hr
Oct 24, 12:27 PM PDTFlash Flood Warning Considerable damage threatMTRNapa, Sonoma5 hr
Oct 24, 12:28 PM PDTFlash Flood WarningMTRNapa62 min
Oct 24, 1:35 PM PDTRiver Flood WarningMTRNapa6 hr
Oct 24, 1:58 PM PDTAreal Flood AdvisoryMTRMarin9 hr
Oct 24, 3:13 PM PDTSmall Craft AdvisoryMTR60 hr
Oct 24, 3:23 PM PDTAreal Flood WarningMTRNapa3 hr
Oct 24, 3:49 PM PDTAreal Flood WarningMTRSonoma11 hr
Oct 24, 3:55 PM PDTAreal Flood AdvisoryMTRMarin7 hr
Oct 24, 4:15 PM PDTAreal Flood AdvisoryMTRAlameda, Contra Costa10 hr
Oct 24, 4:19 PM PDTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo, Santa Clara, Santa Cruz10 hr

Nearby

Areal Flood Warnings in California, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.